Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 14, 2006, 4:17 AM CDT for Pottawatomie County, Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2006, 4:17 AM CDT (09:17 UTC)
- Expired
- Aug 14, 2006, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:57 AM CDT | FLASH FLOOD | Topeka, KS | FLORENCE AND GOLDEN BEING BARRICADED DUE TO HIGH WATER. TRAFFIC ALSO BEING DIVERTED AT 29TH AND VAN BUREN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 140920
FFWTOP
KSC149-177-197-141215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT MON AUG 14 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
NORTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
* UNTIL 715 AM CDT
* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS THAT CONTINUE TO TRACK EAST AT
20 MPH OVER THE WARNED AREA. RADAR ESTIMATES AND OBSERVATIONAL DATA
INDICATE AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN...WITH
THUNDERSTORMS EXPECTED FOR THE NEXT HOUR OR TWO.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 168 AND 185.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
3924 9620
$$3 follow-up statements
000
WGUS73 KTOP 140948
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT MON AUG 14 2006
KSC149-177-197-141215-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
446 AM CDT MON AUG 14 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHEASTERN WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE
COUNTIES...
AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. IN EXCESS OF TWO INCHES OF RAIN HAS BEEN REPORTED AND
ESTIMATED BY RADAR OVER THE LAST HOUR OR TWO. SHOWERS AND
THUNDERSTORMS COULD PRODUCE ANOTHER ONE INCH OF RAIN OVER THE NEXT
HOUR BEFORE ENDING.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...ST. MARYS...ROSSVILLE...SILVER LAKE AND WILLARD
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 185.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
3924 9620
$$000
WGUS73 KTOP 141007
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT MON AUG 14 2006
KSC149-177-197-141215-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
505 AM CDT MON AUG 14 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
NORTHEASTERN WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE
COUNTIES...
AT 458 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN TOPEKA AND ARE CURRENTLY BLOCKING OFF SEVERAL
INTERSECTIONS WITHIN THE CITY. THE HEAVIER RAIN HAS COME TO AN END
ACROSS THE WARNED AREA...BUT LIGHT TO MODERATE SHOWERS WILL CONTINUE
FOR ANOTHER HOUR OR SO.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...ST. MARYS...ROSSVILLE...SILVER LAKE AND WILLARD
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 185.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 338 AND 355.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
3924 9620
$$000
WGUS73 KTOP 141120
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT MON AUG 14 2006
KSC149-177-197-141128-
POTTAWATOMIE-SHAWNEE-WABAUNSEE-
618 AM CDT MON AUG 14 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
WABAUNSEE...SHAWNEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES...
AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT. LIGHT SHOWERS WILL TAPER OFF TO SPRINKLES OVER THE
NEXT HOUR.
LAT...LON 3890 9603 3889 9554 3921 9561 3921 9604
3924 9620
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:15 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 14, 3:15 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 AM CDT MON AUG 14 2006 .DISCUSSION... LATEST WATER VAPOR LOOP SHOWS SUBTROPICAL MOISTURE PLUME ACROSS THE NORTHERN FRINGE OF THE UPPER HIGH FROM NEW MEXICO INTO NORTHEAST KANSAS AND NORTHEASTWARD INTO CENTRAL ILLINOIS THIS MORNING. PROFILERS AT 500 MB SHOWING A CIRCULATION ACROSS CENTRAL KANSAS AT 07Z WHICH SHOWS UP WELL IN MOISTURE CHANNEL. THIS CIRCULATION... ALONG WITH ISENTROPIC LIFT...WAS HELPING TO MAINTAIN LOCALLY HEAVY RAINFALL FROM CENTRAL KANSAS INTO EAST CENTRAL KANSAS EARLY THIS MORNING. SURFACE/850 MB FRONT EXTENDED FROM SOUTHWEST IOWA TO JUST SOUTH OF CONCORDIA AT 07Z...PER RADAR AND PROFILERS...WITH AN OUTFLOW BOUNDARY SOUTH OF THE CWA ACROSS FAR SOUTHEAST KANSAS. MAIN CHALLENGE WILL BE PLACEMENT OF PRECIPITATION THIS MORNING ACROSS THE SOUTHERN CWA WITH THE SOUTHWARD PROGRESSION OF THE FRONT AND THE WAVE MOVING NORTHEAST FROM CENTRAL KANSAS WILL LIKELY NEED TO INCREASE POPS FOR THE MORNING HOURS ESPECIALLY SOUTH OF INTERSTATE 35...THEN DECREASE THEM BY EARLY AFTERNOON. THE PRECIPITATION AND CLOUDS WILL AFFECT HIGHS TODAY WITH COOLEST READINGS SOUTHEAST OF THE TURNPIKE...GENERALLY HIGHS WILL BE IN THE LOW TO MID 80S ACROSS THE CWA TODAY. COOLER TEMPERATURES ARE IN STORE TONIGHT WITH COOLER AND DRIER AIRMASS MOVING IN. EXPECT LOWS IN THE UPPER 50S NEAR THE NEBRASKA BORDER WITH LOWER 60S IN EAST CENTRAL KANSAS. NEXT CONCERN IS FOR TUESDAY NIGHT WITH WARM ADVECTION AND UPSLOPE FLOW INTO THE WESTERN HIGH PLAINS AND WEST CENTRAL KANSAS. MODELS DIFFER ON HOW FAR EAST PRECIPITATION MAY DEVELOP TUESDAY NIGHT WITH THE NAM AND THE CANADIAN MODELS MORE AGGRESSIVE THAN THE GFS. HAVE TRENDED TOWARD THE GFS SOLUTION AND HAVE TRIMMED POPS WESTWARD TO LIMIT THEM ACROSS NORTH CENTRAL KANSAS. HAVE ALSO ADJUSTED POPS ON WEDNESDAY A BIT WESTWARD AS BEST MOISTURE AND WARM ADVECTION WILL BE ACROSS NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. NO CHANGES TO THE EXTENDED THIS MORNING. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 13, 8:38 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 838 PM CDT SUN AUG 13 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-141100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 838 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA DURING THE MORNING HOURS MONDAY AND FOR AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 MONDAY AFTERNOON. THUNDERSTORMS CHANCES WILL RETURN TO THE AREA TUESDAY NIGHT INTO WEDNESDAY. FOR AREAS NORTH OF INTERSTATE 70 THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY NIGHT...AND OVER THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ON INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Aug 14, 2:40 AM CDT, 1 hour 37 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 240 AM CDT MON AUG 14 2006 KSZ022-036>038-140830- GEARY-MORRIS-RILEY-WABAUNSEE- 240 AM CDT MON AUG 14 2006 THROUGH 330 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS PORTIONS OF RILEY...GEARY...WABAUNSEE AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AS WELL AS VERY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALTA VISTA...VOLLAND...ALMA AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 332 COULD ALSO BE AFFECTED.
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.